Tennessee, 2021

Winter Weather in Tennessee, January 7 to 8, 2021

January 7 to 8, 2021 · NWS HUN · 3 events in 3 counties and zones

Rain mixed with and changed to snow during the evening hours of the 7th. Snow accumulations of 1-2 inches were reported, especially atop the Cumberland Plateau, including Sewanee, where temperatures dipped just below freezing.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Rain mixed with and changed to snow during the evening hours of the 7th. Snow accumulations of 1-2 inches were reported, especially atop the Cumberland Plateau, including Sewanee, where temperatures dipped just below freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 7, 5:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jan 7, 5:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
533 PM CST Thu Jan 7 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 244 PM CST Thu Jan 7 2021

An upper level system will slide across the TN Valley while the
associated sfc low will pass us to our south overnight. Recent AMDAR
sounding from BNA (18Z) showed dry air is still stubborn in the low
to mid layers, and is delaying the widespread rainfall as previously
anticipated by now across our forecast area. Scattered stratiform
rainfall is currently ongoing and anticipated to increase in coverage
as we head into tonight as that dry layer erodes. Will note that we
have received reports of a graupel/rain mix within stronger radar
reflectivites due to the colder air aloft. Anticipating a rain/snow
mix to occur later tonight, starting around 10pm in the higher
elevations and become more widespread by midnight. After midnight,
temps will fall into the mid 30s across much of the forecast area but
make it to freezing in Southern Middle TN and up in northern Jackson
County. This is where wrap around precip from the departing low will
change over to snow and provide light accumulations, less than half
of an inch. No accumulations are anticipated elsewhere at this time.
With sfc temps above freezing for most of us tonight and the fact
that highs today reached the 40s, not anticipating any major travel
impacts.

.SHORT TERM...(Friday through Saturday night)
Issued at 244 PM CST Thu Jan 7 2021

As previously mentioned, temps will be able to fall to freezing in
Southern Middle TN and up in Jackson County overnight and into early
Friday morning. This is where light snow accumulations are possible,
mainly less than half of an inch. Elsewhere, temps will remain
above freezing and stratiform rain will persist. Current trends have
all precip exiting the forecast area by late Friday morning as the
system departs for the mid Atlantic.

Behind the departing system, high pressure will start to build into
the region, not only bringing drier but a good push of colder air.
Northwesterly flow through the profile will bring good CAA in on
Friday, putting daytime highs only in the lower 40s. N/NW sfc winds
will gust 15-20 mph. Skies will remain cloudy overnight but lows will
still drop into the mid/upper 20s. With dry conditions prevailing,
there will not be any winter weather to worry about. On Saturday, a
disturbance will slide into the TN Valley, reinforcing the cold air.
Daytime highs will top out in the upper 30s to lower 40s and
overnight lows will fall further into the lower 20s.

.LONG TERM...(Sunday through Wednesday)
Issued at 244 PM CST Thu Jan 7 2021

A weak, mostly zonal upper flow should be in place across the
central and eastern CONUS for the start of a new week. West of there,
troughing was moving across the Desert SW, as another system nears
the southern continental divide. This trough, big picture wise
should move across Texas and the southern states, reaching the
coastal Carolinas on Wednesday. This system as it forms over the
southern Rockies, should induce development of a surface low along
the TX coast on Monday. This next low should head to the ENE,
reaching the SE coast late Tuesday.

The models were in somewhat better agreement between one another
compared to yesterday. The model/MOS blends were still trending on a
drier side, but not as dry. Stayed with a wetter solution as in the
previous forecasts, which will bring another wintry mix to the area
early next work week. The ECMWF normally slower, was the quickest one
in moving the precip area across the Tennessee Valley on Monday, with
the GFS/Canadian slower. Went with an in-between solution timing
wise, starting the precip Monday morning. This precipitation will be
all snow at the start, given low temperatures in the mid/upper 20s.
This could cause winter weather issues, especially if measurable
precip falls on an already cold surface. Temperatures will warm into
the low/mid 40s, resulting in the precip becoming all liquid by the
early afternoon. The precip should continue Mon night into Tue.
Temperatures will fall to or below freezing late Mon night, bringing
another risk of more wintry conditions. The precip should end by
daybreak Tue, with more clouds than sun expected in the day.
Depending upon how much (if any wintry precip accumulates), high
temps later that day could rise into the mid/upper 40s. A caveat on
this potential wintry situation. Have stayed close to the blend's
temperatures which have performed well as of late. Some guidance has
been hinting that temperatures (especially the ECMWF) could be warmer
by early next week. This would result in more liquid precip, and
lessen winter weather related impacts.

Clouds should finally decrease Tue night with lows in the mid/upper
20s. With more sun expected, the mid week should feature high
temperatures finally rising to or above seasonable levels (around 51
degrees). Even warmer conditions are forecast for Thursday, with
highs in the low/mid 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 533 PM CST Thu Jan 7 2021

Steady rainfall will continue this evening and tonight as ceilings
gradually lower from MVFR to IFR. In heavier areas of rain, brief
LIFR conditions may occur. As early as 1-2Z, but most likely from
2-4Z, both terminals will see a transition to a rain/snow mix, and
AWWs will likely be required. No accumulations are expected, as
surface temperatures should remain above freezing. The mixed
precipitation should taper off early tomorrow morning from west to
east, leaving behind moderate north winds 10-15 kts with occasional
gusts up to 25 kts and MVFR ceilings.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...JMS
SHORT TERM...JMS
LONG TERM...RSB
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 7, 3:01 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
301 PM CST Thu Jan 7 2021

ALZ001>010-016-TNZ076-096-097-081215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
301 PM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Rainfall is expected to become a rain and snow mix before
transitioning to light snow late tonight into early Friday morning.
Temperatures should remain above freezing overnight. Most areas will
not receive any snowfall accumulations, however, the higher
elevations of northeast Alabama and southern middle Tennessee could
receive up to an inch of accumulation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Another storm system may bring light snow to the area Monday. Some
light accumulations of snowfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
January 7, 6:00 PM CST to January 8, 10:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Snow accumulated up to 2 inches in Winchester and Sewanee atop the Cumberland Plateau.

Winter Weather, Lincoln

When
January 7, 6:00 PM CST to January 8, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Snow accumulated up to 0.5 inches 9 miles WSW of Fayettville.

Winter Weather, Moore

When
January 7, 6:00 PM CST to January 8, 10:00 AM CST
Where
Moore forecast zone
Reported by
CoCoRaHS
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Snow accumulated up to 0.3 inches in Lynchburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936962, 936963, 936964.